Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Severe neck pain radiating to head. On medication for hypertension

User rating for this question
Answered by

Practicing since : 2002
Answered : 2397 Questions
I have really bad neck pain and it extends into the top of my head where it is throbbing and it wakes me up at night. I do have borderline high blood pressure but it is controled with meds
Posted Mon, 21 May 2012 in Hypertension and Heart Disease
Answered by Dr. Robert Galamaga 3 hours later
Hello and thank you for submitting your question.

Your question is a good one and I will work on providing you with some good information and recommendations regarding what is going on.

From the symptoms you submitted it seems most likely that you are suffering from a tension headache. the muscles in the back of your neck attached to the top of your head actually and if there is tension in those muscles ache can create a throbbing type of pain which can be very difficult to tolerate.

If your blood pressure is under good control this is a very unlikely cause of your symptoms. If you have the ability to check your blood pressure either at home or at a local facility or pharmacy this would be a good idea.

The best way to treat a tension headache would be with a mild anti-inflammatory medication. I would recommend something like ibuprofen 600 mg three times per day for a couple of days at the most or Naprosyn 500 mg twice a day again for just one or two days.

Lastly it is also important that you stay very well hydrated when you're suffering from tension headaches. Make sure you drink plenty of water and maintain your fluid balance.

Generally this type of headache will resolve within 12 to 24 hours.

I thank you again for Cimini your question. If you have any additional concerns regarding your symptoms I would be happy to address them.


Dr. Rob
Above answer was peer-reviewed by
Follow-up: Severe neck pain radiating to head. On medication for hypertension 12 hours later
Thank you very much. I have been checking my blood pressure and yesterday it did go up to 150/105 and it remained like that all night. I will start taking the meds for the headaches.
Answered by Dr. Robert Galamaga 2 hours later
Hello and thank you for your follow-up.

Blood pressure such as that which you have reported can possibly cause headaches. I would encourage you to continue to monitor your blood pressure readings and if you continue to see numbers this high you should check with your doctor regarding possible changes of dosage of your medication.

Thanks again for submitting your question. I hope this has served to be a helpful experience for you. If there are additional questions I am available to discuss that with you also.


Dr Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor